Lightning, Randolph
- When
- April 18, 6:10 PM CST
- Where
- Randolph County, Wadley
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
A lightning strike ignited a gas fire.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 1:45 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT TUE APR 18 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BACKDOOR COLD FRONT EXTENDING NORTH TO SOUTH ALONG THE AL/GA BORDER MAY BE THE FOCUS OF SOME ISOLATED EVENING ACTIVITY. IN ADDITION...A CONVECTIVE COMPLEX TO OUR NORTHWEST MAY APPROACH THE EXTREME NORTH AFTER MIDNIGHT. TO COVER THIS WILL MENTION MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EAST AND NORTH. COLD FRONT WILL APPROACH THE NORTHWEST ON WEDNESDAY AND MOVES INTO THE AREA BY LATE AFTERNOON. THIS FRONT WILL BE THE FOCUS OF SCATTERED SHOWERS AND THUNDERSTORMS. GIVEN THE STEEP LAPSE RATES...COLD POCKET AT 500 MILLIBARS AND SOME ADDITIONAL UPPER SUPPORT A FEW STORMS MAY BE SEVERE. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. MUCH OF THE ACTIVITY WILL SHIFT TO OUR EAST LATER WEDNESDAY NIGHT BUT GIVEN MOIST AND UNSTABLE AIR MASS IN PLACE A THUNDERSTORM COULD DEVELOP ANY TIME. OVERNIGHT LOWS TONIGHT AND WEDNESDAY NIGHT 60 TO 65 AND HIGHS ON WEDNESDAY IN THE 80S. THURSDAY THROUGH FRIDAY...MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE AND WILL MENTION A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE NORTH AND SLIGHT CHANCE SOUTH EACH DAY...ESPECIALLY DURING THE PEAK HEATING HOURS. HIGHS EACH DAY MAINLY 80 TO 85 AND OVERNIGHT LOWS 60 TO 65. FRIDAY NIGHT THROUGH SATURDAY NIGHT...MID LEVEL SHORT WAVE (700 MB) WILL MOVE RAPIDLY INTO AND ACROSS THE AREA LATE FRIDAY NIGHT INTO EARLY SATURDAY..THEN SHIFTS TO OUR EAST BY SATURDAY EVENING. GIVEN THE INCREASING MOISTURE CONVERGENCE AND UPPER SUPPORT WILL GO WITH LIKELY POPS ACROSS THE NORTH AND CHANCE POPS ACROSS THE SOUTH FRIDAY NIGHT. WILL TAPER POPS TO CHANCE CATEGORY ON SATURDAY AND SLIGHT CHANCE POPS SATURDAY NIGHT AS MAIN FOCUS SHIFTS OUR EAST. SLIGHTLY COOLER TEMPERATURES EXPECTED WITH OVERNIGHT LOWS MAINLY 55 TO 60 AND HIGHS 75 TO 80. .LONG TERM...SUNDAY THROUGH TUESDAY. LOOKS LIKE SUNDAY INTO EARLY MONDAY WE WILL BE BETWEEN SYSTEMS BUT WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL NEED TO MENTION A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. NEXT SYSTEM MOVES INTO THE AREA ON TUESDAY AND WILL INCLUDE A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE. HIGHS 75 TO 80 AND OVERNIGHT LOWS 55 TO 60. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 83 60 84 / 20 40 30 30 ANNISTON 61 85 62 85 / 20 40 30 30 BIRMINGHAM 65 86 65 83 / 10 30 20 30 TUSCALOOSA 64 88 64 85 / 10 30 20 30 CALERA 63 87 64 84 / 10 30 20 30 AUBURN 63 84 64 83 / 20 20 30 30 MONTGOMERY 63 88 64 86 / 10 10 20 30 TROY 62 87 63 87 / 20 10 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT TUE APR 18 2006 ALZ011>015-017>050-191830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ALTHOUGH RAIN CHANCES ARE RATHER SLIM...ANY STORMS THAT MANAGE TO DEVELOP THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BECOME STRONG TO POSSIBLY SEVERE ACROSS PORTIONS OF EASTERN ALABAMA. THE HIGHEST POTENTIAL FOR DEVELOPMENT IS ALONG A FRONTAL BOUNDARY DRAPED ACROSS EASTERN ALABAMA...GENERALLY FROM GADSDEN TO AUBURN. THE MAIN THREATS WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA ON WEDNESDAY. ALTHOUGH RAIN CHANCES WILL REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE...ROUGHLY NORTH OF A LINE FROM PHENIX CITY TO HAMILTON. THE MAIN THREAT WILL BE HAIL UP TO NICKEL SIZE AND A FEW WIND GUSTS UP TO 60 MPH. THESE STORMS DEVELOP MAINLY DURING THE PEAK HEATING OF THE AFTERNOON. ANOTHER COLD FRONT MOVES INTO CENTRAL ALABAMA LATE FRIDAY AFTERNOON AND SLOWLY MOVES SOUTHWARD THROUGH SATURDAY AFTERNOON. THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL SUPPORT THE DEVELOPMENT OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 45 MPH. THERE REMAINS SOME UNCERTAINTY WITH THE STRENGTH AND TIMING OF THE STRONGEST DEVELOPMENT...SO REMAIN UP TO DATE ON THE LATEST DETAILS OF THE FORECAST AS WE HEAD INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY AGAIN ON WEDNESDAY OR LATE FRIDAY INTO SATURDAY. PLEASE REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS. 12/SIRMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL ASHLAND 33.27N 85.83W
04/18/2006 E1.75 INCH CLAY AL PUBLIC
GOLF BALL SIZED HAIL AND WINDS ESTIMATED AT 50 TO 60
MILES AN HOUR IN ASHLAND.
0613 PM HAIL 5 NE DADEVILLE 32.88N 85.70W
04/18/2006 E1.00 INCH TALLAPOOSA AL TRAINED SPOTTER
QUARTER SIZED HAIL WAS REPORTED IN BUTTSON.
0613 PM HAIL 10 NW GADSDEN 34.11N 86.14W
04/18/2006 E1.75 INCH ETOWAH AL PUBLIC
QUARTER SIZED HAIL 3 MILES SOUTHEAST OF BOAZ IN ETOWAH
COUNTY.
0626 PM HAIL 2 W GADSDEN 34.01N 86.05W
04/18/2006 E0.88 INCH ETOWAH AL TRAINED SPOTTER
NICKEL SIZED HAIL NEAR GADSDEN.
&&
DWILFINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG GADSDEN 34.01N 86.01W
04/18/2006 ETOWAH AL PUBLIC
PILOT AT GADSDEN AIRPORT REPORTED ESTIMATED WIND GUST OF
65 TO 75 MILES AN HOUR BLEW A TIED DOWN AIRPLANE
AWAY...THEY HAVE NOT BEEN ABLE TO LOCATE THE AIRCRAFT.
&&
DWILFINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL RAINBOW CITY 33.93N 86.09W
04/18/2006 E0.88 INCH ETOWAH AL TRAINED SPOTTER
PENNY TO NICKEL SIZED HAIL IN RAINBOW CITY.
&&
DWILFINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL RAINBOW CITY 33.93N 86.09W
04/18/2006 E1.00 INCH ETOWAH AL LAW ENFORCEMENT
QUARTER SIZED HAIL IN RAINBOW CITY.
&&
DWILFINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CDT TUE APR 18 2006 ALZ026-190015- ST. CLAIR- 652 PM CDT TUE APR 18 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 715 PM CDT... ...OUTFLOW WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM A THUNDERSTORM MOVING INTO NORTHERN CALHOUN COUNTY... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER STEELE...MOVING SOUTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR STEELE AND ASHVILLE THROUGH 715 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. 12/SIRMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT TUE APR 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 2 NE OHATCHEE 33.81N 85.99W
04/18/2006 E0.75 INCH CALHOUN AL PUBLIC
PENNY SIZED HAIL REPORTED IN WELLINGTON.
&&
DWILFINGThe Atlanta radar (KFFC), 83 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 lightning. Local standard time, as filed.
A lightning strike ignited a gas fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504401.